MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK-PRIMARY FEMUR CEMENTED PS SIZE 6 NARROW / LEFT; CEMENTED FEMORAL COMPONENT

MEDACTA INTERNATIONAL SA GMK-PRIMARY FEMUR CEMENTED PS SIZE 6 NARROW / LEFT; CEMENTED FEMORAL COMPONENT
Catalog Number 02.07.2216L
Health Effect - Clinical Code Joint Disorder (2373)
Date of Event 09/06/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On 26 september 2017 the medical affairs director performed a clinical evaluation and commented as follows: total knee revision surgery occurred 1 year and 8 months after primary surgery.Radiographic images provided show the presence of a loosened tibial component: radiolucent lines are visible between cement and tibial component profile mainly in the posterior part of the tibial baseplate.Cement penetration on the tibial resection plane is very limited, and no cement remained attached to the explanted baseplate.This leads to think that impaction of the tibial baseplate encountered some problems: for instance, the cement had already cured more than expected at the time of impaction (perhaps due to higher-than-expected temperature in the room), or the presence of cement distal to the central stem prevented the component from reaching final seating.The sagittal plane view also shows an incomplete resection posteriorly, which probably had little or no influence in the problems of tibial seating.The root cause of the problem cannot be determined with certainty but it is extremely unlikely that it was due to a defective implant.Batch reviews performed on 02 october 2017.(b)(4).On 06 october 2017 the r and d project manager performed a preliminary investigation based on the available pictures, and commented as follows: some residual cement is present on the internal surfaces of the femoral component (parts of bone still adhere to the cement after implant removal).The femoral component seems to be in compliance with the specifications required in terms of internal surface finishing.No residual cement is present on the bottom plan of the tibial tray.No anomalies have been noted on the explanted component.The surface quality of the bottom plane of the device seems to match with the specification (even when compared to the surface quality of the internal surfaces of the explanted femoral component), but with only the picture in our hand it is not possible to accurately check it.It is not possible to suppose any possible root causes for the event.No other considerations can be done looking at the picture of the explanted components.The root cause of the problem cannot be determined with certainty but it is extremely unlikely that it was due to a defective implant.
 
Event or Problem Description
The patient came in complaining of instability.Upon removal of the components the surgeon determined the cement did not adhere to the tibial baseplate.The surgeon revised the femur, insert and tibial tray.The surgery was completed successfully.

Brand Name
GMK-PRIMARY FEMUR CEMENTED PS SIZE 6 NARROW / LEFT
Common Device Name
CEMENTED FEMORAL COMPONENT
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key6921702
Report Number3005180920-2017-00554
Device Sequence Number16495964
Product Code JWH
UDI-Device Identifier07630030821028
UDI-Public07630030821028
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K122232
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2020
Device Catalogue Number02.07.2216L
Device Lot Number151535
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/06/2017
Initial Report FDA Received Date10/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR